Depakote question

Discussion in 'General Parenting' started by klmno, Nov 6, 2011.

  1. klmno

    klmno Active Member

    difficult child says he's now on depakote. I think he said it was tan & white and said 979 or 797 on it and he took one in the am and 2 in the pm. Does anyone know how much this would be per day and if he's on no other medications, what exactly is this doing for him, as far as mood stabilizing effects or what? He trialed depakote before but it was with a traditional MS and once his dosage was raised, he got quite freakish and had to be taken off.
     
  2. HaoZi

    HaoZi Guest

    I know it's a seizure medication that's also used as a stabilizer in pediatric cases, it was suggested for Kiddo. I think weight gain is the most common side effect when used alone.
     
  3. buddy

    buddy New Member

    difficult child was on it when little for seizures. His neuro looked it up for me and he went off because he seemed crabby on it. My sister is on it, she has bipolar, and really has had no problems even with the bipolar for a long time, years in fact. she does get depressed somewhat at times, but usually can work thru it.

    sorry i dont know about the doses...someone here might. Can you find it online anywhere?
     
  4. JJJ

    JJJ Active Member

    The 250mg pill has 797 on it. Although it is/was orange. It will take several weeks before it gets to therapuetic level.
     
  5. klmno

    klmno Active Member

    thank you! Maybe a shade of orange could appear tan if under bad lighting???? He's never had seizures but had a questionable BiPolar (BP) diagnosis in the past- it wasn't questionable that he had a mood disorder but it was questionable whether or not it was true BiPolar (BP) or that he just couldn't take anti-depressants. I am aware that depakote is often used as an add-on medication with traditional mood stabilizers but didn't know if it was used as a stand-alone medication for mood lability. Has anyone else had a good result from this? I'm still not sure that difficult child's mood lability is BiPolar (BP), especially under his current circumstances.
     
  6. Crystal72

    Crystal72 New Member

    My difficult child was on vyvanse for ADHD and depakote 250mg for mood stabilizer for 8 months. I thought it did a wonderful job cos he doesn't have spike of mood swing but psychiatrist removed it saying its too little dose to do anything.
     
  7. JJJ

    JJJ Active Member

    Depakote is often a stand alone for mood stabilization. Just be sure NOT to let him take Lamictal and Depakote together.
     
  8. klmno

    klmno Active Member

    thank you, jjj! I don't recall which traditional MS he was on when he trialed this before but it might have been lamictol. I do remember weight gain and cognitive dulling being major issues- but the biggest issue was when he woke up, got dressed, sat calmly with no anger/emotion, and told me with huge wild-looking eyes that he felt like killing someone that enough was enough and psychiatrist agreed.
     
  9. Steely

    Steely Active Member

    Why aren't you supposed to take Depakote and Lamictal together? That is the combo Matt is on.
     
  10. buddy

    buddy New Member

    we were told this too when starting the fated doses of lamictal....

     
  11. Crystal72

    Crystal72 New Member

    That seriously is enough!
     
  12. seriously

    seriously New Member

    If he has a history of active homicidal impusles/actions while on Depakote then I would say he should NOT be on it at all and if there's a way you can contact the pharmacy and psychiatrist to make sure they know of this history - then you should do it. Right away. And tell him he needs to tell the doctor about his reaction and have the pharmacy list it as an allergy.

    Bipolar disorder is generally thought to be on a spectrum or continuum with Unipolar depression. So it's not so much like you have BiPolar (BP) or you don't have BiPolar (BP) if you have mood lability. It's more a matter of degree. Is it severe enough to meet criteria for a BiPolar (BP) diagnosis according to the DSM or not? that is the diagnostic question so the doctor can fill in the box with the code that gets the bills paid. In practice, mood lability - even shifts from normal (euthymic) to depressed may meet this description- is probably best treated with a trial of a mood stabilizer. Depakote, Lamictal, and Lithium are all first line treatments for mood instability. Many people also have success with anti-psychotic medications.

    Normally you don't want to mix Depakote and Lamictal except under the attentive care of a very knowledgeable psychiatrist. Because they can interact in nasty ways. That's mostly because of the idiosyncratic metabolism of Lamictal. How fast/slow Lamictal is processed by your body varies a lot from one person to another, which makes potential interactions with other medications hard to predict reliably. But that doesn't mean that they can't be used together. I was on both for a little while but continued to have problems with the Depakote so we dropped it completely.
     
Loading...